Kentucky, 2022

Damaging Winds and High Wind in Kentucky, February 17 to 18, 2022

February 17 to 18, 2022 · NWS JKL · 10 events in 6 counties and zones

S. on this day.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$16,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A deep upper level trough was in place across the central U.S. on this day. This translated down to the surface as well, with strong SW flow in place across much of Ohio Valley. Meanwhile, a cold front, extending from a occluded low pressure system in southeast Canada, was located just ahead of the trough, being pushed eastward with the upper level flow. During the first part of the day on the 17th, this front was located NW of the state, making its way eastward. By the afternoon and evening hours, it began to push into Kentucky, developing a secondary low pressure system. This low continued to gain strength, traversing eastern KY, along with the surface cold front, through the late evening and first part of the overnight.

At 21Z on the 17th, the radar showed rain increasing across eastern KY ahead of this powerful cold front. An intensifying 70 to 80kt 850mb jet was analyzed just ahead of the boundary, which combined with some downslope drying, to produce strong to damaging wind gusts across portions of eastern Kentucky. A wind advisory and high wind warning were in effect for all of eastern Kentucky through the evening and into the first part of the overnight given the conditions. Gradient winds were the culprit for multiple trees down across eastern Kentucky, specifically in Clay, Floyd, Harlan, and Perry counties.

Aside from the intense gradient winds, strong to severe storms also develop along and just ahead of the actual cold front as it moved through. These storms helped to translate the higher winds aloft down to the ground, resulting in multiple reports of wind damage across Powell and Estill Counties.

The event ended up being centered around wind damage, both gradient and convective, all ending just after the front passed through and exited eastern KY by 6Z on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 17, 6:32 PM EST, 28 minutes earlier.

Area forecast discussion, Feb 17, 6:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
632 PM EST Thu Feb 17 2022

.SHORT TERM...(This evening through Friday night)
Issued at 457 PM EST THU FEB 17 2022

At 21z, radar showed rain increasing across the forecast area
ahead of a powerful cold front. An intensifying 70-80 knot 850 mb
jet was analyzed just ahead of the boundary. As the jet has
increased, some downslope drying has become evident near and
downwind of Pine Mountain. The ECMWF ensembles and some of the
CAMS have shown a persistent bullseye of 58+ mph gradient wind
gusts (mainly between 6 and 9 PM) immediately downwind of Pine
Mountain. Given the observed downslope drying, seemed prudent to
further expand the High Wind Warning into these areas. The most
likely impacted areas will be the higher ridges of Black and Pine
Mountains as wells areas immediately downwind, generally to the
south of the Hal Rogers and Highway 80 corridor. In the deeper
valleys of the Warning area, anticipate wind gusts to generally
remain in in the 40 to 50 mph range ahead of the line, but could
gust higher with any stronger convection. McCreary County was
added to the High Wind Warning given the observed upstream wind
gust of 55 to 60 mph at the Scott County Airport but suspect that
most impacts will be limited to the southeastern part of the
county near the higher mountains. The remaining forecast area is
under a Wind Advisory for peak gusts of 40 to 50 mph.

Aside from the strong gradient winds, we are also watching the
possibility for strong to severe showers and storms along the
front. Shear remains extreme and the instability is very minimal,
but if any deeper convection is able to maintain, damaging wind
gusts are the primary threat. It actually appears that the strong
mid-level flow is pushing the convection out of the best
instability axis into more stable air ahead ahead of the front. If
this continues, the threat for tornadoes, will be almost nil. The
heaviest line of showers and storms is expected to reach our
western counties by around 6-7 PM and will then push east and exit
Pike County by 10-11 PM.

Behind the front, expect a few lingering showers through the
remainder of the night, gradually transitioning to snow showers
and flurries as temperatures fall below freezing. A mostly cloudy
and cold day is on tap for Friday--highs will remain in the 30s at
most locations. Snow showers and flurries will likely hold on
through the morning hours ahead of the upper level trough axis. A
wedge of surface high pressure follows Friday evening with drier
air, clearing skies, and seasonably cold temperatures for Friday
night.

.LONG TERM...(Saturday through Thursday)
Issued at 525 PM EST THU FEB 17 2022

The models are in very good agreement concerning the long wave
pattern for this weekend and into next week. A transition to more
zonal flow takes place east of the Rockies through the conclusion
of the week. Meanwhile, upper level ridging will be sharpening up
across the eastern Pacific. A cutoff low will be opening up and
ejecting east out the Baja California, while inbound short wave
energy from southwest Canada will allow for deeper troughing to
take shape from the northern Rockies/Great Basin down through the
Desert Southwest into next week. This sets up warm and moist
southwest flow across the Mississippi Valley. At the surface, a
slow-moving baroclinic zone will shift southeast across the Ohio
and Tennessee valleys, with above normal temperatures and wet
conditions returning to region. The probability of persistent
rainfall is high through the period; however, there is still
plenty of variability regarding the placement of heavier rainfall
amounts and eventual hydro concerns. Have stayed pretty close to
the blended guidance for the forecast, besides allowing for a
slower onset to the precipitation, as models have trended more
delayed compared to yesterday.

A dry cold front will pass through eastern Kentucky on Saturday,
with low relative humidity expected. Highs have trended a bit cooler
compared to yesterday, generally in the low to mid 40s. The dry
air will continue on Sunday, with highs trending a good 15 degrees
warmer, generally upper 50s for most locations. Dry weather will
hold on through early Monday morning, before rain chances ramp up
especially from Monday night onward, with the approach of the
slow-moving cold front from the northwest. Temperatures will
average well above normal through Tuesday, with highs in the 60s
and lows in the 40s and 50s. Temperatures will cool down behind
the front by the middle of next week, with highs retreating to
mainly the 50s, and lows in the 30s and 40s. Depending on where
the front stalls to our southeast, there is fairly low confidence
in these numbers holding up well this far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 625 PM EST THU FEB 17 2022

Poor flying conditions to start the 00Z TAF period with MVFR and
at times IFR ceilings. Rain showers and isolated thunderstorms
will continue along and ahead of an approaching cold front that
will cross the area late tonight, with reduced visibility expected
in some of the heavier showers. S/SW winds ahead of the front
will continue to be gusty, with 30-40 kt gusts expected this
evening. Winds turn to the W/NW after the frontal passage and
gradually subside overnight. Ceilings will remain IFR/MVFR
overnight with improvement expected Friday morning. A return to
VFR is expected at all locations by Friday afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM EST Friday for KYZ044-050>052-058>060-
068-069-079-080-083-104-106>112-114-119.

High Wind Warning until 1 AM EST Friday for KYZ084>088-113-
115>118-120.

&&

SHORT TERM...GEERTSON
LONG TERM...GEOGERIAN
AVIATION...CMF
Hazardous weather outlook, Feb 17, 4:05 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
405 PM EST Thu Feb 17 2022

KYZ044-050>052-058>060-068-069-079-080-083-104-106>112-114-119-
190015-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Booneville, and Inez
405 PM EST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Strong southerly to southwesterly winds are expected into tonight,
with gusts of 40 to 50 mph likely.

There is also a possibility of thunderstorms this evening. Any
storms that develop could become severe, with damaging wind gusts
being the primary threat. However, a tornado cannot be ruled out
from one of the more organized storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage into tonight.

KYZ084>088-113-115>118-120-190015-
McCreary-Whitley-Knox-Bell-Harlan-Knott-Perry-Clay-Leslie-Letcher-
Pike-
Including the cities of Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
405 PM EST Thu Feb 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Strong southerly to southwesterly winds are expected into tonight,
with gusts of 45 to 60 mph likely, particularly for the higher
elevations south of the Hal Rogers Parkway. The strongest winds
will generally occur along and just ahead of a line of strong
showers and thunderstorms this evening.

Any thunderstorms that develop could become severe, with damaging
wind gusts being the primary threat. However, a tornado cannot be
ruled out from one of the more organized storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage into tonight.

GEERTSON/GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 5 thunderstorm wind. Local standard time, as filed.

High Wind, Estill

When
February 17, 7:00 PM EST
Where
Estill forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

The Highway Department reported a tree down due to high winds on Red Lick Road, near the intersection with Station Camp Road.

Thunderstorm Wind, Estill

When
February 17, 7:24 PM EST
Where
Estill County, 0.73 mi ENE of Rice Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.702, -84.037

A car port was reported having been blown over onto Richmond Road near the intersection with Pea Ridge Road.

Thunderstorm Wind, Powell

When
February 17, 7:24 PM EST
Where
Powell County, 0.69 mi N of Vaughns Mill
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.830, -83.920

Dispatch reported that a tree was down on Hardwicks Creek Road near the community of Vaughns Mill.

Thunderstorm Wind, Powell

When
February 17, 7:30 PM EST
Where
Powell County, 0.85 mi NW of Natural Bridge
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.788, -83.692

A tree was reported down on Natural Bridge Road near Natural Bridge State Park.

Thunderstorm Wind, Powell

When
February 17, 7:30 PM EST
Where
Powell County, 1.27 mi ESE of Rosslyn
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.843, -83.799

A tree was reported down on Cane Creek Road, near the community of Rosslyn.

Thunderstorm Wind, Estill

When
February 17, 7:38 PM EST
Where
Estill County, 0.72 mi ESE of North Irvine
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.715, -83.968

A tree was reported down on Mountain Crest Circle near the intersection with Grindstone Road in North Irvine.

High Wind, Clay

When
February 17, 10:45 PM EST to 11:00 PM EST
Where
Clay forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Department of Highways
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

The Highway Department reported multiple trees down across the county between 10:45pm and 11pm EST. Roads impacted by downed trees included KY-421 near the Boho community, KY-638 near the Sidell community, KY-11 near the community of Tanksley, and KY-3477 near US-421 just SSE of the Fall Rock community.

High Wind, Perry

When
February 17, 11:22 PM EST to 11:30 PM EST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

The Highway Department reported two trees down across the county between 11:22pm and 11:30pm EST. Roads impacted by downed trees included Francis Branch Road near the community of Ned, and KY-28 between mile markers 13 and 14.

High Wind, Harlan

When
February 17, 11:43 PM EST to February 18, 12:05 AM EST
Where
Harlan forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

The Highway Department reported multiple trees down across the county between 11:43pm and 12:05am EST. Roads impacted by downed trees included KY-221 between the intersection with Evelyn Lane and Mill Branch Church Loop, KY-1780 between the intersections with Salt Trace Branch Road and Middle Fork Road, KY-990 near the intersection with Engle Road, and KY-987 just east of the intersection with Laurel Branch.

High Wind, Floyd

When
February 17, 11:45 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

The Highway Department reported a tree down due to high winds along KY-76, near the intersection with KY-899.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008795, 1008799, 1008807, 1008809, 1008810, 1008797, 1008755, 1008761, 1008757, 1008759.